Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS Jackson, KY

April 28, 2014Harlan County, Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2014, 3:57 PM EDT for Harlan County, Letcher County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 3:57 PM EDT (19:57 UTC)
Expired
Apr 28, 2014, 4:30 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harlan County, KY, Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:00 PM EDTTSTM WND GST 551 Wnw Big Black Mountai, KY55 MPH WIND GUST WAS MEASRUED AT THE KY MESONET SITE ON THE TOP OF BLACK MOUNTAIN AT 4031 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 2:33 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KJKL 281957
SVRJKL
KYC095-133-282030-
/O.NEW.KJKL.SV.W.0022.140428T1957Z-140428T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN LETCHER COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 430 PM EDT

* AT 356 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARTRIDGE...
  AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WHITESBURG...OSCALOOSA...TRAILER...DAY...ICE...DONGOLA...WHITCO...
  OVEN FORK...EOLIA...MARLOWE...BELLCRAFT...ERMINE...COLLY...
  MAYKING...SERGENT...FARRADAY...WINTERS...MILLSTONE...THORNTON AND
  WRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3706 8304 3723 8263 3719 8257 3715 8263
      3711 8272 3704 8272 3701 8277 3700 8282
      3697 8286 3693 8285 3691 8287 3690 8287
      3686 8293
TIME...MOT...LOC 1957Z 248DEG 39KT 3698 8285

HAIL...<.75IN
WIND...60MPH

$$

RAY
2 follow-up statements
505 
WWUS53 KJKL 282006
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT MON APR 28 2014

KYC095-282016-
/O.CAN.KJKL.SV.W.0022.000000T0000Z-140428T2030Z/
HARLAN KY-
406 PM EDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARLAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3702 8294 3700 8300 3706 8304 3723 8263
      3719 8257 3715 8263 3711 8272 3704 8272
      3704 8273 3701 8277 3700 8283 3697 8286
TIME...MOT...LOC 2006Z 248DEG 39KT 3701 8273

$$

KYC133-282030-
/O.CON.KJKL.SV.W.0022.000000T0000Z-140428T2030Z/
LETCHER KY-
406 PM EDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LETCHER COUNTY UNTIL 430 PM EDT...

AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EOLIA...AND
MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MAYKING...SERGENT...FARRADAY...WINTERS...MILLSTONE...THORNTON...
WRIGHT...SECO...WHITAKER...NEON JUNCTION...CHIP...TOLLIVER TOWN...
FLEMING-NEON...CROMONA...HAYMOND...FISHPOND LAKE...LOWNDES...POTTERS
FORK...PAYNE GAP AND MCROBERTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3702 8294 3700 8300 3706 8304 3723 8263
      3719 8257 3715 8263 3711 8272 3704 8272
      3704 8273 3701 8277 3700 8283 3697 8286
TIME...MOT...LOC 2006Z 248DEG 39KT 3701 8273

HAIL...<.75IN
WIND...60MPH

$$

RAY
995 
WWUS53 KJKL 282020
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT MON APR 28 2014

KYC133-282029-
/O.CAN.KJKL.SV.W.0022.000000T0000Z-140428T2030Z/
LETCHER KY-
420 PM EDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LETCHER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHEASTERN KENTUCKY. 

LAT...LON 3702 8294 3700 8300 3706 8304 3723 8263
      3719 8257 3715 8263 3711 8272 3704 8272
      3704 8273 3701 8277 3700 8283 3697 8286
TIME...MOT...LOC 2019Z 248DEG 39KT 3706 8256

$$

RAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:45 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 28, 2:45 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON APR 28 2014

.UPDATE...
ISSUED AT 245 PM EDT MON APR 28 2014

SOME CLEARING IN THE EAST HAS ALLOWED THEIR TEMPERATURES TO COME UP
AND THIS IS ADDING SIGNIFICANTLY TO THE INSTABILITY AND THUS THE
SEVERE THREAT. WITH THE STRONG TO SEVERE CELLS LIFTING NORTHEAST OUT
OF EASTERN TENNESSEE WILL BE ISSUING A TORNADO WATCH THROUGH 8 PM FOR
OUR FAR SOUTHEAST ZONES...MAINLY HITTING THOSE AREAS THAT HAVE SEEN
MORE SUNSHINE. THIS WILL BE ISSUED SHORTLY ALONG WITH UPDATED
PRODUCTS RELATED TO IT.

UPDATE ISSUED AT 1110 AM EDT MON APR 28 2014

14Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE SPINNING OVER THE
CENTRAL PLAINS. A WARM FRONT STRETCHES EAST OF THIS THROUGH NORTHERN
KENTUCKY AND IS LIFTING NORTH. A FEW SHOWERS AND THUNDERSTORMS ARE
ACCOMPANYING THIS NORTHERN BOUNDARY OUT OF THE AREA. THE REMAINS OF
TWO EARLIER HEALTHY LINES OF STORMS CROSSING CENTRAL KENTUCKY HAVE
WITHERED TO JUST SOME LIGHT RAIN AND PLENTY OF CLOUDS...AS THEY DRIFT
INTO WESTERN PARTS OF THE CWA. ADDITIONAL STORMS ARE TRAILING THIS
AREA THROUGH WESTERN TENNESSEE AND MAY SPAWN STORMS FOR EAST KENTUCKY
LATER IN THE AFTERNOON. FINALLY...SOME PARTIAL CLEARING IN THE
SOUTHEAST PARTS OF THE AREA IS HELPING TO SPIKE TEMPERATURES INTO THE
LOWER AND MIDDLE 70S LOCALLY. THIS WILL CERTAINLY CONTRIBUTE TO THE
INSTABILITY IN THESE PARTS AND SUGGESTS THE BEST POTENTIAL FOR STRONG
STORMS UNTIL LATER THIS AFTERNOON. ELSEWHERE...THE EARLIER RAINS AND
CONTINUOUS CLOUD COVER HAS BEEN ENOUGH TO KEEP TEMPS IN THE 60S WHILE
DEWPOINTS ARE GENERALLY IN THE LOWER 60S THROUGHOUT EAST KENTUCKY...AS
WELL...THOUGH SOME MID 50S DEWPOINTS REMAIN IN THE FAR EAST. GRADIENT
WINDS ARE PICKING UP OUT OF THE SOUTH TO SOUTHWEST WITH SOME GUSTS
TO 25 MPH NOTED.

ASIDE FROM THE NEAR TERM STORM POTENTIAL OVER THE FAR SOUTHEAST...
EXPECT THE NEXT ROUND OF MORE WIDESPREAD AND STRONGER STORMS TO HOLD
OFF FOR THE AREA UNTIL LATER IN THE AFTERNOON. THE INGREDIENTS REMAIN
FOR SEVERE THUNDERSTORMS TODAY WITH GOOD SPEED SHEAR AND SOME VEERING
WITH HEIGHT IN THE FORECAST SOUNDINGS. SHOULD TEMPERATURES GET UP
INTO THE MID AND UPPER 70S THE INSTABILITY WOULD LIKEWISE CLIMB WITH
LIS TO -6 AND CAPE PUSHING 2200 J/KG BY MID AFTERNOON. AS SUCH...THAT
ASPECT OF THE FORECAST REMAINS UNCHANGED WITH THE MOST ADJUSTMENTS
MADE TO THE NEAR TERM WITH RESPECT TO THE POP...T...AND TD GRIDS PER
THE LATEST OBS...TRENDS...AND HRRR/NAM12 GUIDANCE. THESE HAVE BEEN
SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 803 AM EDT MON APR 28 2014

AS OF 12Z THIS MORNING...THE MUCH ANTICIPATED LINE OF SHOWERS AND
STORMS ARE REACHING THE WESTERN EXTENT OF THE CWA AND HAVE TWEAKED
THE POPS AND TEMPS THIS MORNING TO BETTER REFLECT THE TRENDS THIS
MORNING. WITH THIS UPDATE THERE WERE NO NOTABLE CHANGES TO THE
EXPECTED PRECIP ARRIVAL THIS MORNING SO A NEW ZFP WILL NOT BE NEEDED.
CONVECTION THIS MORNING ARRIVING AT THE I-75 CORRIDOR THIS MORNING
WILL SLOWLY BEGIN TO WEAKEN AND STILL TRACK TO THE NORTH WITH SOME
SCATTERED STORMS OVER EASTERN KENTUCKY THIS MORNING. WITH THIS IN
MIND...STILL EXPECTING THE DEVELOPMENT OF SEVERE WEATHER LATER TODAY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 500 AM EDT MON APR 28 2014

CURRENT CONDITIONS ACROSS EASTERN KENTUCKY AS OF 08Z FEATURE SHOWERS
AND THUNDERSTORMS CROSSING THE I-65 CORRIDOR CURRENTLY ASSOCIATED
WITH A WEAKENING QUASI-LINEAR CONVECTIVE SYSTEM OVER WESTERN KENTUCKY
SLOWLY MOVING EASTWARD. THIS LINE WILL CONTINUE TO MOVE EAST
NORTHEAST INTO EASTERN KENTUCKY. WHILE DUE TO DECREASING
INSTABILITY...THIS LINE SHOULD POSE NO REAL SEVERE THREAT THIS
MORNING BESIDES A STRONG STORM IN THE WEST OR EVEN THE SOUTHWEST
COUNTIES. WILL KEEP IN THE LIKELY POPS AS MEASURE-ABLE PRECIP WILL
TAKE PLACE THROUGH THE MORNING HOURS AS THE LINE ENTERS SOUTHWEST
ALONG THE I-75 CORRIDOR AND EVENTUALLY PASSING THROUGH TO THE
NORTHEAST AND INTO THE BLUEGRASS AREA.

MODELS DURING THE LATE MORNING HOURS ACROSS EASTERN KENTUCKY CONTINUE
TO HINT IN A LULL IN THE PRECIP AND POSSIBLY EVEN SOME A FEW PEAKS IN
THE CLOUD COVER ACROSS MAINLY SOUTHEASTERN KENTUCKY. GIVEN THAT SOME
OF THE ENERGY FROM THE UPPER LOW BEGINS TO MOVE INTO THE AREA BY THIS
AFTERNOON AND BUILDING INSTABILITY...WILL KEEP POPS IN THE HIGH
CHANCE TO LIKELY RANGE FOR SHOWERS AND THUNDERSTORMS. PARTICULAR
ATTENTION NEEDS TO BE PAID ON HOW INSTABILITY BUILDS TODAY OVER THE
SOUTHEAST AND IF SOME BREAKS IN CLOUD COVER DO OCCUR...WHICH MAY LEAD
TO AN INCREASED SEVERE THREAT LATE TODAY AND TONIGHT.

MENTIONING THE UPPER LEVELS...LATER TODAY...THE UPPER LOW SHIFTS EAST
AND BEGINS TO BANK AGAINST THE MID LEVEL RIDGE OVER THE EASTERN SIDE
OF THE APPALACHIAN CHAIN AND BEGINS TO WEAKEN. THIS INTERN LEADS TO
LESS FORCING AT THE SURFACE THIS EVENING. HOWEVER...THE STRONG
SHORTWAVE WILL BE SWINGING THROUGH THE BASE OF THE UPPER LOW INTO
WESTERN KY/TN LATE TODAY AND DEVELOPMENT OF SEVERE WEATHER OVER
CENTRAL TN AND MS/AL WILL BE OCCURRING AND MOVING NORTHEAST. LOW
LEVEL INGREDIENTS WILL BE IN PLACE AS PLENTY OF DIRECTIONAL SHEAR AND
INSTABILITY LOOKS TO BE IN PLACE BUT MAINLY SOUTHWEST OF EASTERN
KENTUCKY. SOME OF THE DYNAMICS MAKE IT INTO SOUTHWEST EASTERN
KENTUCKY BY LATE TODAY AND THIS WILL BEGIN THE SEVERE THREAT FOR THE
AREA AND FROM 20Z THIS AFTERNOON THROUGH TOMORROW MORNING...POPS WILL
BE CATEGORICAL WITH A MENTION OF SEVERE POSSIBILITY IN THE FORECAST.

GETTING INTO THE TENDENCY OF THE STORMS THIS EVENING...IT IS POSSIBLE
THAT WITH THE INGREDIENTS AVAILABLE...THAT SOME DISCRETE CELLS MAY
FORM IN TN AND MAKE IT INTO EXTREME WESTERN OR SOUTHWESTERN EAST
KENTUCKY...BUT WITH THE MAIN FORCING EVENTUALLY PUSHING EAST...THIS
WILL EVENTUALLY EVOLVE INTO A LINE OF STORMS PUSHING THROUGH EASTERN
KENTUCKY AFTER 00Z AND CONTINUING INTO TUESDAY MORNING BEFORE
WEAKENING. DUE TO THIS...AND THE FACT THAT SPC HAS MENTIONED SOME
PROBABILITY...WILL KEEP THE SPS GOING WITH A MENTION OF DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL WITH A POSSIBILITY OF AN
ISOLATED TORNADO. EVEN WITH THIS SCENARIO...THERE IS SOME UNCERTAINTY
ON HOW THE CONVECTION WILL BEHAVE...BUT HEADING INTO TUESDAY...THERE
IS EVEN MORE UNCERTAINTY ON THE SEVERE THREAT.

FOR TUESDAY...HAVE LEFT IN HIGH CHANCE TO LIKELY POPS THROUGH THE DAY
ON TUESDAY. THE UPPER LOW...STILL WEAKENING...BRINGS ANOTHER STRONG
WAVE THROUGH THE BASE OF THE TROUGH IN THE MID LEVELS AND ANOTHER
LINE OF ACTIVITY DEVELOPS OVER CENTRAL KY/TN AND MOVES EAST. FOR
THIS...WILL STILL MENTION SEVERE CHANCES BUT WITH STILL SOME
UNCERTAINTY DUE TO THE FACT THAT THERE IS QUITE A BIT OF SHEAR IN
PLACE BUT WITH MINIMAL INSTABILITY. PLUS...THERE IS A 15 PERCENT
PROBABILITY FOR TUESDAY MENTIONED BY SPC.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 500 AM EDT MON APR 28 2014

THE MODELS REMAIN IN GOOD AGREEMENT WITH REGARDS TO THE LARGE UPPER
LEVEL LOW THAT WILL SLOWLY SPIRAL ITS WAY TOWARDS THE GREAT LAKES
AND WEAKEN THROUGH THURSDAY. THE REMNANT WILL THEN GET PULLED
FURTHER NORTH INTO SOUTHERN CANADA...BEFORE GETTING KICKED SOUTHEAST
BY THE WESTERLIES AT THE END OF THE WEEK...AS THE LONG WAVE PATTERN
FLATTENS OUT ACROSS THE CONUS.

HIGHER POPS AND THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY
ACROSS EASTERN KENTUCKY...BEFORE INSTABILITY IS LOST. TUESDAY NIGHT
WILL BE THE LAST OF THE BEEFIER SHOTS OF MOISTURE...FORCING...AS
WELL AS SHEAR...KEEPING AT LEAST A SLIGHT THREAT OF SEVERE POTENTIAL
GOING. BY LATE WEDNESDAY...WE ARE THEN LEFT WITH DIURNALLY DRIVEN
SCATTERED SHOWERS EACH DAY THROUGH SATURDAY...WITH THE AID OF
OCCASIONAL PASSING SHORT WAVE TROUGHS IN THE SLOWLY DE-AMPLIFYING
FLOW PATTERN. DRY WEATHER WILL RETURN FOR SATURDAY NIGHT AND SUNDAY.
HIGHS WILL START OFF NEAR NORMAL EARLY ON...BUT THEN COOL TO BELOW
NORMAL VALUES FOR THE REST OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 215 PM EDT MON APR 28 2014

VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE AREA THIS AFTERNOON...
OUTSIDE OF A ZONE OF STRONGER STORMS FOR THE NEXT FEW HOURS LOCATED
SOUTH AND EAST OF THE TAF SITES. THE NEXT STRONG TO SEVERE CLUSTER OF
SHOWERS AND STORMS MOVE IN AROUND 00Z. HAVE GONE WITH MVFR TO IFR
CEILINGS AND VISIBILITY THROUGH MUCH OF THE NIGHT AND INTO EARLY
TUESDAY MORNING WITH THIS OVERNIGHT ROUND OR TWO OF STORMS.
CONDITIONS IMPROVE TEMPORARILY INTO MIDDAY TUESDAY WITH VFR CIGS
AND VIS EXPECTED FOR A TIME. WINDS WILL BE OUT OF THE SOUTH FOR MUCH
OF THE PERIOD WITH GUSTS UP TO 20 KTS POSSIBLE...OUTSIDE OF
THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...SHALLENBERGER
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Apr 28, 2:55 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT MON APR 28 2014

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-119-292200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...INEZ
255 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER TODAY AND TONIGHT.
FROM THIS...ISOLATED FLASH FLOODING COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY MORNING THROUGH
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES
TUESDAY THROUGH TUESDAY NIGHT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE FROM TUESDAY THROUGH
TUESDAY NIGHT. FROM THIS...LOCALIZED HIGH WATER ISSUES COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM OR HIGH WATER REPORTS
THROUGH TUESDAY NIGHT.

KYZ085>088-110-113-115>118-120-292200-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...PIKEVILLE
255 PM EDT MON APR 28 2014

...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE TONIGHT. FROM THIS...
ISOLATED FLASH FLOODING COULD DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY MORNING THROUGH
WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES
TUESDAY THROUGH TUESDAY NIGHT.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE FROM TUESDAY THROUGH
TUESDAY NIGHT. FROM THIS...LOCALIZED HIGH WATER ISSUES COULD
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY STORM OR HIGH WATER REPORTS
THROUGH TUESDAY NIGHT.

SHALLENBERGER/GREIF

In the hours before

Local storm report, Apr 28, 2:55 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 S RED ASH             36.60N 84.12W
04/28/2014                   WHITLEY            KY   911 CALL CENTER

            TREES AND POWER LINES DOWN ON 1804 NEAR THE
            KENTUCKY/TENNESSEE STATE LINE.

&&

JCARICO
Special weather statement, Apr 28, 3:28 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT MON APR 28 2014

KYZ120-282000-
PIKE-
328 PM EDT MON APR 28 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 400
PM EDT MONDAY AFTERNOON...

   SOUTHERN PIKE.

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOOKOUT...OR 9
MILES NORTHWEST OF JOHN FLANNAGAN LAKE...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BELCHER...
ELKHORN CITY AND BREAKS INTERSTATE PARK AROUND 335 PM EDT...
TOONERVILLE AROUND 340 PM EDT...COLEMAN AROUND 345 PM EDT...PAW PAW
AROUND 350 PM EDT...ARGO AROUND 355 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHEASTERN KENTUCKY.

JP
Local storm report, Apr 28, 3:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     HARLAN                  36.84N 83.32W
04/28/2014                   HARLAN             KY   PUBLIC

            TREE FELL ON A CAR IN HARLAN.

&&

KAS
Special weather statement, Apr 28, 3:31 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT MON APR 28 2014

KYZ118-120-282015-
LETCHER-PIKE-
331 PM EDT MON APR 28 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 415
PM EDT MONDAY AFTERNOON...

   NORTHEASTERN LETCHER AND
   SOUTHERN PIKE.

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WRIGHT...OR 6
MILES EAST OF WHITESBURG...MOVING NORTHEAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DORTON AROUND
340 PM EDT...ASHCAMP AROUND 345 PM EDT...ELKHORN CITY AROUND 350 PM
EDT...TOONERVILLE AROUND 400 PM EDT...PAW PAW AROUND 405 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND NICKEL SIZE HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHEASTERN KENTUCKY.

PELTON
Special weather statement, Apr 28, 3:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
346 PM EDT MON APR 28 2014

KYZ088-118-282030-
LETCHER-HARLAN-
346 PM EDT MON APR 28 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
PM EDT MONDAY AFTERNOON...

   LETCHER AND
   NORTHEASTERN HARLAN.

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CREECH...OR 17
MILES SOUTHWEST OF WHITESBURG...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LYNCH AROUND
350 PM EDT...PARTRIDGE AROUND 355 PM EDT...DAY AROUND 400 PM
EDT...EOLIA AROUND 405 PM EDT...MAYKING AROUND 410 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
SOUTHEASTERN KENTUCKY.

RAY
Local storm report, Apr 28, 3:57 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     MARY ALICE              36.79N 83.33W
04/28/2014                   HARLAN             KY   PUBLIC

            SEVERAL TREES DOWN ON HIGHWAY 72.

0318 PM     TSTM WND DMG     HARLAN                  36.84N 83.32W
04/28/2014                   HARLAN             KY   PUBLIC

            TREES DOWN IN HARLAN.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:29 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley46 min
Apr 28, 3:02 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Leslie, Letcher, Perry43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.